"This post feeds into a series of posts about antidepressant withdrawal on RxISK – see Antidepressant Withdrawal: a Prozac Story and the dangers of letting a strange medication into your life – see Saving Grace.
|from David Healy blog|
"Like many of us I have an Achilles heel. For me, that topic is familial mental health. This is due to my father who had a breakdown when I was a teenager. He behaved erratically, desperately for a few weeks, and then disappeared into the local mental health hospital, before re-emerging tearful and vulnerable.
This was frightening to witness, difficult to understand and – being a teenager – embarrassing. Due to my parent’s subsequent divorce I became estranged from him for years and those memories of his mental health deteriorating, leading up to his business collapse, divorce and losing our home are traumatic ones. They made me susceptible to suggestions of hereditary mental illness. Usually reasonable, I am quite the reverse around this topic, and easily frightened by it.
Becoming Depressed?Twelve years ago, I was exhausted and tearful and had moved from a town where I had employment as a teacher to an idyllic rural location away from my family… the ripples of divorce and my father’s behavior yet again having caused problems for me in my thirties ...
Read complete blog post
'Antidepressants and The Tell-Tale Heart part 2' 18 March 2015:
Editorial Note: This is Part 2 of The Tell-Tale Heart. It fits into a sub-series about Pharmaceuticals: Rape and Consent. It also maps straight on to Antidepressant Withdrawal: A Prozac Story and Saving Grace both of which are on RxISK. Saving Grace picks up the Bipolar theme running through Tell Tale Heart.
For the record, there is no question but that citalopram and escitalopram have significant effects on the heart, and astonishingly almost none of these are at present understood. We talk about QT interval changes but even these are not understood. There are EKG – ECG – cardiogram Apps but not one that can handle some the problems SSRIs cause. Someone who could design one would help a lot of people."
"After 6 months my GP suggested coming off the antidepressant again. I had learned a little about tapering by then and asked to be referred to Addaction. Maybe I was addicted.
Addiction was added to my file notes… another nail in my coffin, as addiction, I later discovered is often considered to be co-morbid with SMI – Serious Mental Illness. My GP referred to it as “chemical dependency”…. but addiction was the only thing that appeared in my notes.
My GP wanted me off the antidepressants quicker than the 3 month taper I had researched through an online support group called CITA. However, she prescribed drops and tolerated my request to do it slowly.
Addaction were very helpful and supportive but knew nothing about citalopram. They researched withdrawal but found no advice. We were in the dark and followed the withdrawal charts I had downloaded from CITA ..."
Read complete blog post